(WRIC) — Opioid addicts have turned to a desperate and potentially deadly measure: taking an anti-diarrhea medication to get high.
The Food and Drug Administration has issued a warning about the misuse and abuse of the over the counter medication, Imodium, and VCU Medical Center has seen the problem firsthand.
8News spoke with local medical experts who warn against taking more than the recommended dose of Loperamide.
“It is actually potentially even worse than using heroin,” said Kirk Cumpston, ER doctor and Medical Director of the Virginia Poison Center.
The misuse of Loperamide, which is sold under the brand name Imodium, could lead to dangerous results.
“There’s been like a 70 percent rise in using this drug in the wrong way,” said Carol Price, a local nurse practitioner.
Imodium is commonly used to cure traveler’s tummy troubles, but Dr. Cumpston told 8News he’s treated patients who’ve taken dangerously high doses of Imodium when they can’t get their hands on opioids.
“If they are not getting the prescriptions they use to be getting because of the crackdown on opioids. Frankly, they might be scared about the situation with heroin and fentanyl in the streets.”
Too many Imodium caplets may produce a euphoric feeling, however, Emergency Medicine physician Dan Gale warns it could stop people’s hearts.
“It disrupts our electrical pathways in our heart,” Dr. Gale said, “When it happens, it’s like flipping a switch. It’s not like you feel a little bit worse and a little bit worse and then you die. You just collapse.”
The FDA has encouraged changes to the packaging and limiting purchases of the product to assist with the concerns of abuse.
Walmart and Sam’s Club are already taking preventive measures.
The product labeling and warnings are now clearly visible online and purchases of the 200 count tablets and its generic version are restricted to a single bottle.
Doctors urge pharmacists and family members to be suspicious and ask questions of anyone buying large amounts of Imodium or similar products.